Tornado, Lyon
- When
- June 11, 1:59 PM CST to 2:00 PM CST
- Where
- Lyon County, Minneota
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 50 yd
- Reported by
- BROADCAST MEDIA
- Coordinates
- 44.567, -95.983
A brief tornado caused no reported damage.
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 11, 9:10 AM CST, 4 hours 49 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1010 AM CDT FRI JUN 11 2004 .DISCUSSION... STRONG UPPER WAVE INTO WRN SD AT 15Z. KOAX SOUNDING SHOWS THAT MSTR EXTENDS TO 800 MB SO AMPLE MOISTURE IS AVAILABLE IN THE ERN CWA. BASED UPON TIMING LEADING EDGE OF WAVE SHOULD REACH I29 CORRIDOR BY EARLY AFTERNOON. SFC ANALYSIS SHOWS THAT THE SFC WARM FRONT IS VERY CLOSE TO A KSUX TO KSLB LINE AS WINDS HAVE TURN STRONG SSE AT KTQE AND KDMS. EXPECT THAT WARM FRONT WILL BE BETWEEN KSUX AND KFSD BY 18Z...EXTENDING EAST TOWARD KSPW...AND COULD REACH THE MN/IA BORDER BY 21Z. LOW CLOUDS ACROSS NW IA ARE EXPECTED TO MIX OUT QUICKLY WITH SKIES BECOMING BKN BY NOON OVER THE ERN CWA. MEANWHILE...SFC COLD FRONT HAS JUST MADE IT TO THE JAMES VALLEY AND SHUD REACH I29 CORRIDOR BY EARLY AFTERNOON AS WELL. RAPID COOLING EXPECT IN THE MID LEVELS LATE MORNING AND EARLY AFTERNOON AND THIS..COMBINED WITH SYNOPTIC SCALE LIFT WILL ERODE ANY CAP. EXPECT THAT TSRA WILL DEVELOP AROUND NOON IN THE I29 CORRIDOR. WITH TEMPS EXPECTED TO RISE INTO THE LOW TO MID 80S AND DEW POINTS FROM 65 TO 70...THERE WILL BE AMPLE INSTABILITY IN PLACE AS LAPSE RATES REMAIN ABOVE 8 C/KM IN THE 700-500 MB LAYER. THERE IS ALSO A LOT OF DRY AIR AT MID LEVELS WHICH IS RESULTING A LOW WET BULB ZERO AND POTENTIAL FOR STRONG UPDRAFTS. SINCE SHEAR WOULD SUPPORT ROTATING SUPERCELLS... THERE IS A THREAT OF VERY LARGE HAIL...ESP IN SW MN AND PORTIONS OF NW IA. THERE MAY BE A SMALL TORNADO THREAT...PRIMARILY ALONG THE SFC WARM FRONT...BUT SUSPECT THAT DRY MID LEVELS WILL RESULT IN COLD RFD AND MORE HP SUPERCELLS WHICH COULD EVOLVE INTO BOWING SEGMENTS TOWARD THE ERN EDGE OF THE CWA. THIS WOULD FAVOR DAMAGING WINDS AS STORMS MOVE TOWARD KMML...KMWM AND KSPW. STORM SHOULD EXIT CWA BY EARLY EVENING. WITH SLOWER SFC FRONT AND POTENTIAL FOR EARLIER INITIATION...HAVE PUSHED SLIGHT CHC POPS WEST TOWARD YANKTON AND DE SMET. HAVE ALSO RAISED POPS TO LIKELY IN MUCH OF SW MN THIS AFTERNOON AND ADDED SEVERE WORDING TO ZONES IN SW MN AND NW IA. HAVE ALSO KEPT WINDS SE OVER THE ERN CWA MUCH OF THE DAY. NEW GRIDS ALREADY AVAILABLE AND NEW ZFP AVAILABLE BY 1530Z. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SCHUMACHER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1136 AM CDT FRI JUN 11 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-121200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1136 AM CDT FRI JUN 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... TTHUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG OR JUST EAST OF INTERSTATE 29 EARLY THIS AFTERNOON. STORM WILL RAPIDLY DEVELOP AND BECOME SEVERE WITH THE INITIAL THREAT BEING LARGE HAIL...IN EXCESS OF GOLF BALL SIZE...NEAR THE SOUTH DAKOTA BORDER. AS THE STORMS MOVE EAST THIS AFTERNOON...THE THREAT FOR DAMAGING WINDS WILL ALSO INCREASE. THE GREATEST THREAT FOR DAMAGING WINDS WILL BE EAST OF LINE FROM MARSHALL MINNESOTA TO IDA GROVE IOWA. THERE WILL ALSO BE A RISK OF AN ISOLATED TORNADO DURING THE AFTERNOON. THE THUNDERSTORMS ARE EXPECTED TO MOVE EAST OF THE AREA BY 7 PM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A COUPLE OF LOW PRESSURE SYSTEMS WILL MOVE EAST OVER THE AREA. THE FIRST ONE SHOULD BRING A CHANCE OF THUNDERSTORMS LATE SATURDAY AFTERNOON AND EVENING...AND THE SECOND SYSTEM SHOULD AFFECT THE AREA LATE SUNDAY INTO MONDAY. THE BEST CHANCE OF SEVERE THUNDERSTORMS WILL BE IN NORTHWEST IOWA...SOUTHEAST SOUTH DAKOTA...AND FAR NORTHEAST NEBRASKA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 1 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. SCHUMACHER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
259 PM CDT FRI JUN 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0107 PM HAIL CHEROKEE 42.75N 95.55W
06/11/2004 0.75 INCH CHEROKEE IA TRAINED SPOTTER
0114 PM HAIL CHEROKEE 42.75N 95.55W
06/11/2004 0.88 INCH CHEROKEE IA TRAINED SPOTTER
0147 PM HAIL 5 W LINN GROVE 42.89N 95.34W
06/11/2004 0.75 INCH BUENA VISTA IA PUBLIC
0209 PM HAIL 3 SSE ROSSIE 42.97N 95.17W
06/11/2004 0.75 INCH CLAY IA TRAINED SPOTTER
DIME SIZE HAIL COVERING THE GROUND.
0219 PM HAIL GREENVILLE 43.02N 95.15W
06/11/2004 0.75 INCH CLAY IA TRAINED SPOTTER
0223 PM TORNADO 3 NE SIOUX RAPIDS 42.92N 95.11W
06/11/2004 CLAY IA PUBLIC
0224 PM TORNADO 2 W GILLETT GROVE 43.02N 95.07W
06/11/2004 CLAY IA PUBLIC
0226 PM TORNADO 5 NW MARATHON 42.91N 95.05W
06/11/2004 BUENA VISTA IA TRAINED SPOTTER
CONE SHAPED TORNADO
0228 PM TORNADO 3 W WEBB 42.95N 95.07W
06/11/2004 CLAY IA PUBLIC
0228 PM TORNADO 3 N GILLETT GROVE 43.06N 95.04W
06/11/2004 CLAY IA PUBLIC
0233 PM TORNADO 2 NE MARATHON 42.88N 94.96W
06/11/2004 BUENA VISTA IA EMERGENCY MNGR
TORNADO A COUPLE HUNDRED YARDS WIDE
0246 PM TORNADO E WEBB 42.95N 95.01W
06/11/2004 CLAY IA EMERGENCY MNGR
TORNADO ON COUNTY ROAD B63 JUST EAST OF WEBB
&&
TRMThe Sioux Falls radar (KFSD), 124 km away, was scanning. The volume nearest the first event began at 20:00 UTC.
1 tornado. Local standard time, as filed.
A brief tornado caused no reported damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2004Every state in 2004This day in weather historyThe tornado archive for Minnesota, 2004Warnings in Minnesota, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409818.